Alert archive / Virginia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 133, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 4, 2015, 3:12 PM EDT for 4 counties in Virginia. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2015, 3:12 PM EDT (19:12 UTC)
- Expired
- Sep 4, 2015, 4:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appomattox County, VA, Campbell County, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 3:20 PM EDT | HAIL 1 | 1 N Spring Mills, VA | HAIL RANGED FROM NICKEL TO QUARTER SIZE ON MANLEY BRANCH ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
158
WUUS51 KRNK 041912
SVRRNK
VAC011-031-083-143-042015-
/O.NEW.KRNK.SV.W.0133.150904T1912Z-150904T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT FRI SEP 4 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 415 PM EDT
* AT 312 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SPRING
MILLS...MOVING SOUTHWEST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BROOKNEAL...
HODGES...
CODY...
STRAIGHTSTONE...
AND GLADYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3720 7880 3720 7882 3711 7887 3686 7903
3701 7931 3735 7895 3725 7877
TIME...MOT...LOC 1912Z 034DEG 16KT 3724 7892
HAIL...1.00IN
WIND...60MPH
$$
KK2 follow-up statements
958
WWUS51 KRNK 041936
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT FRI SEP 4 2015
VAC011-041945-
/O.CAN.KRNK.SV.W.0133.000000T0000Z-150904T2015Z/
APPOMATTOX VA-
336 PM EDT FRI SEP 4 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN APPOMATTOX
COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3711 7887 3686 7903 3701 7931 3731 7899
3727 7893 3724 7892 3725 7890 3725 7888
3723 7886 3721 7886 3720 7882
TIME...MOT...LOC 1935Z 034DEG 16KT 3715 7899
$$
VAC031-083-143-042015-
/O.CON.KRNK.SV.W.0133.000000T0000Z-150904T2015Z/
PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
336 PM EDT FRI SEP 4 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR
NORTHEASTERN PITTSYLVANIA...SOUTHEASTERN CAMPBELL AND NORTHWESTERN
HALIFAX COUNTIES...
AT 335 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAT CREEK...
MOVING SOUTHWEST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BROOKNEAL...
HODGES...
CODY...
STRAIGHTSTONE...
AND GLADYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3711 7887 3686 7903 3701 7931 3731 7899
3727 7893 3724 7892 3725 7890 3725 7888
3723 7886 3721 7886 3720 7882
TIME...MOT...LOC 1935Z 034DEG 16KT 3715 7899
HAIL...1.00IN
WIND...60MPH
$$
KK426
WWUS51 KRNK 042008
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT FRI SEP 4 2015
VAC031-083-143-042017-
/O.EXP.KRNK.SV.W.0133.000000T0000Z-150904T2015Z/
PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
408 PM EDT FRI SEP 4 2015
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN PITTSYLVANIA...SOUTHEASTERN CAMPBELL AND NORTHWESTERN
HALIFAX COUNTIES WILL EXPIRE AT 415 PM EDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED
TO EXPIRE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3711 7887 3686 7903 3701 7931 3731 7899
3727 7893 3724 7892 3725 7890 3725 7888
3723 7886 3721 7886 3720 7882
TIME...MOT...LOC 2006Z 034DEG 16KT 3715 7899
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:53 PM EDT, 19 minutes earlier.
Area forecast discussion, Sep 4, 2:53 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 253 PM EDT FRI SEP 4 2015 .SYNOPSIS... A BACKDOOR COLD FRONT WILL APPROACH THE REGION FROM THE NORTH TODAY BEFORE SLIDING THROUGH THE AREA LATER TONIGHT INTO SATURDAY. INCREASING MOISTURE AHEAD OF THE BOUNDARY WILL LEAD TO MORE WIDESPREAD COVERAGE OF SHOWERS AND STORMS LATER TODAY INTO THIS EVENING. HIGH PRESSURE WILL WEDGE IN FROM THE NORTHEAST SATURDAY INTO SUNDAY...AND REMAIN IN PLACE THROUGH EARLY NEXT WEEK...RESULTING IN SOMEWHAT COOLER WEATHER OVER THE HOLIDAY WEEKEND. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... AS OF 250 PM EDT FRIDAY... ONE FINAL FORECAST UPDATE FOR THIS AFTERNOON WILL BE ISSUED AT 300 PM. THIS UPDATE WILL REFLECT THE GENEROUS CONCENTRATION OF SHOWERS AND STORMS GENERALLY ALONG AND EAST OF A LINE FROM LYNCHBURG TO DANVILLE....AND ALSO GENERALLY ALONG AND NORTH OF INTERSTATE 64 IN WEST VIRGINIA AND VIRGINIA. AN ALMOST EQUALLY GENEROUS REGION OF THE MOUNTAIN EMPIRE AND NEW RIVER VALLEY AREAS OF SOUTHWEST VIRGINIA...HAVE STRUGGLED TO PRODUCE EVEN ISOLATED CONVECTION. WE STILL EXPECT COVERAGE TO GRADUALLY INCREASE A BIT IN THIS REGION AS THE AFTERNOON CONTINUES TO PROGRESS...BUT IT PROBABLY WILL NOT BE AS GREAT IN COVERAGE AS WHAT IS CURRENTLY HAPPENING IN THE EAST. AS OF 1250 PM EDT FRIDAY... ADJUSTMENTS TO THE FORECAST FOR THE AFTERNOON INCLUDE AN INCREASE BY TWO TO THREE DEGREES TO THE HIGH TEMPERATURE AT MANY LOCATIONS. LATEST READINGS ACROSS THE AREA SHOW TEMPERATURES ALREADY WITHIN ONE OR TWO DEGREES OF THE FORECAST HIGHS. WHILE WE WILL BE BE SEEING MORE CLOUD COVER AS CONVECTION FIRES...TEMPERATURES SHOULD BE ABLE TO GAIN AROUND FIVE MORE DEGREES OF WARMING AT MOST LOCATIONS. HAVE MADE MINOR TWEAKS TO THE PROBABILITY OF PRECIPITATION TO BETTER REFLECT WHERE CONVECTION IS FIRING CURRENTLY...AND EXPECTATIONS OVER THE NEXT FEW HOURS BEFORE BLENDING WITH THE PREVIOUS FORECAST FOR THE LATE AFTERNOON. NO OTHER NOTABLE ADJUSTMENTS AT THIS TIME. AS OF 945 AM EDT FRIDAY... SOME PATCHY FOG STILL EXIST OVER PARTS OF THE GREENBRIER...NEW...AND JACKSON RIVER BASINS...BUT IS DISSIPATING. THIS TREND WILL CONTINUE SO THAT MOST OF THESE AREAS WILL BE FOG- FREE BY 1100 AM. THE PROSPECTS OF A GREATER COVERAGE OF SHOWERS AND STORMS IS STILL ON TRACK FOR TODAY. THE LATEST FORECAST WILL REFLECT ONE SMALL CHANGE. ONSET TIME OF INITIATION HAS BEEN DELAYED AN HOUR...MORE IN THE 11AM TO NOON RANGE. THE REMAINDER OF THE FORECAST HAS BEEN LEFT THE SAME. AS OF 220 AM EDT FRIDAY... WEAK HIGH PRESSURE OVER THE AREA EARLY THIS MORNING WILL GIVE WAY TO INCREASING MOISTURE ADVECTION THIS AFTERNOON AHEAD OF A BACKDOOR COLD FRONT THAT WILL DRIFT SOUTH INTO NORTHERN VA BY THIS EVENING. THIS ALONG WITH A PIECE OF MID LEVEL SHORTWAVE ENERGY IN THE OHIO VALLEY THAT SHOULD SCOOT SOUTHEAST JUST AHEAD OF THE BOUNDARY AND INTERACT WITH MOIST PWATS/STRONG INSTABILITY TO RESULT IN AREAS OF DEEP CONVECTION LATER ON. MOST MODELS SUGGEST INITIAL DEVELOPMENT ALONG THE BLUE RIDGE AIDED BY DEVELOPING LOW LEVEL NE FLOW AHEAD OF THE SHORTWAVE AND ALONG AN AXIS OF PROGGED HIGHER 85H THETA-E. HOWEVER A FEW SOLUTIONS INCLUDING ENSEMBLES SUGGEST A SECONDARY AREA OF BETTER COVERAGE OUT ACROSS THE PIEDMONT WHERE APPROACH OF THE SHORTWAVE AND FOLDING OF THE FRONT EAST OF THE MOUNTAINS MAY INDUCE A WEAK WAVE OVER THE SOUTHEAST. THUS TRENDED LIKELY POPS A BIT MORE TOWARD THE EASTERN SLOPES OF THE BLUE RIDGE BY MID AFTERNOON...AND THEN SHIFTED SOUTH TOWARD NW NC/SOUTHSIDE VA WHERE GUIDANCE SHOWS STRONGER PRE-FRONTAL CONVERGENCE LATE PER PROGGED HIGHER PWATS COMING IN LINE WITH THE WAVE. OTHERWISE RUNNING WITH DECENT CHANCE POPS ELSEWHERE ALTHOUGH SEVERE POTENTIAL LIMITED BY WEAK SHEAR AND MOIST SOUNDINGS OVERALL. HOWEVER GIVEN THE DEGREE OF HEATING WITH HIGHS AGAIN LIKELY PUSHING 90 BLUE RIDGE AND POINTS SE...SOME DOWNBURST POTENTIAL WITH ANY ORGANIZED SLOW MOVING CLUSTER OF STORMS. AXIS OF SHRA/TSRA MAY AGAIN ORGANIZE MORE OVER THE PIEDMONT AND SOUTHERN SECTIONS BEFORE SLIDING SW THIS EVENING WELL AHEAD OF THE FRONT AND PRIOR TO THE EXODUS OF THE WAVE ALOFT. THIS SHOULD ALLOW ENOUGH COVERAGE FOR CONTINUED LIKELY POPS SOUTHEAST...AND CHANCE ELSEWHERE BEFORE LOSS OF HEATING AND EXITING LIFT CAUSE WEST BOUND CONVECTION TO BECOME MORE SHALLOW OVERNIGHT. APPEARS BEST COVERAGE AFTER MIDNIGHT TO END UP OVER THE SOUTHERN/SW SECTIONS ALONG THE NOSE OF THE DEVELOPING WEDGE WHERE WILL BE GETTING MORE OF A EAST/SE TRAJECTORY INCLUDING LOW LEVEL FOCUS ALONG THE FRONT. MAY EVEN SEE A BIT OF DRYING FAR NE SECTIONS LATE TONIGHT AND OVER THE FAR WEST WITH DOWNSLOPE...OTHERWISE LOOKING AT RANGE FROM LOW CHANCES NORTH TO HIGHER CHANCES SW LATE. EXPECT OVERALL CLOUDY SKIES AND LINGERING MOIST DEWPOINTS TO HOLD TEMPS UP DESPITE LOW LEVEL COOL ADVECTION SO STAYED WITH MOSTLY 60S FOR LOWS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... AS OF 300 AM EDT FRIDAY... A HYBRID WEDGE WILL REMAIN ALONG THE EAST COAST OVER THE WEEKEND. THIS WEDGE WILL BE CENTERED OFF THE NEW ENGLAND COAST AND WILL STRETCH SOUTH INTO GEORGIA. WITH WEAK ISENTROPIC LIFT...EASTERLY FLOW AND ATLANTIC MOISTURE...MOSTLY CLOUDY SKIES ARE EXPECTED. RAIN/DRIZZLE IS ALSO POSSIBLE ALONG THE BLUE RIDGE EACH PERIOD AND OVER THE PIEDMONT DURING THE AFTERNOON AND EVENING HOURS. THE PARENT SURFACE RIDGE DRIFTS EAST ON MONDAY...LEAVING A BAGGY HIGH OVER THE MID ATLANTIC REGION. THIS WILL KEEP A CHANCE FOR LIGHT RAIN/DRIZZLE ALONG AND EAST OF THE BLUE RIDGE INTO MONDAY NIGHT. SOME DRY AIR MAY BE ABLE TO ADVECT INTO THE REGION AS A POSSIBLE CLOSED LOW FORMS OVER NORTHERN FLORIDA. TEMPERATURES WILL BE TRICKY WITH A WEDGE IN PLAY OVER THE WEEKEND AND INTO EARLY NEXT WEEK. EASTERLY FLOW WILL KEEP AFTERNOON TEMPERATURES A FEW DEGREES COOLER THAN NORMAL BUT HELP WARM THE WEST WITH DOWNSLOPE FLOW. ISENTROPIC LIFT WILL KEEP THE AREA CLOUDY BUT THERE COULD BE A FEW BREAKS IN THE CLOUDS DURING THE AFTERNOON...ONLY TO FILL BACK IN DURING THE EVENING. THESE CLOUDS AND ANY RAIN FALLING COULD COOL AFTERNOON TEMPERATURES 5F-8F COOLER THAN NORMAL. AS OF THIS FORECAST PACKAGE...CONFIDENCE IS NOT HIGH FOR AN ALL DAY RAIN EVENT AND ANY BREAKS IN THE RAIN OR CLOUDS WILL ALLOW TEMPERATURES TO WARM. WITH CONTINUED CLOUDINESS...TEMPERATURES WILL RUN MUGGY AND WARMER THAN NORMAL EACH NIGHT. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... AS OF 100 PM EDT THURSDAY... STARTING WITH A BROAD UPPER LOW OVER THE SOUTHEAST UNITED STATES AND A STRONG RIDGE IN THE SOUTHERN PLAINS BY MONDAY NIGHT. 500 MB HEIGHTS FALL OVER THE NORTHEAST UNITED STATES MONDAY NIGHT THROUGH WEDNESDAY. BY THURSDAY THE NORTHERN STREAM BECOMES MORE DOMINANT WITH MORE TROUGHING ACROSS ALL OF THE EAST. AT THE SURFACE AND LOW LEVELS FORECAST AREA WILL BE IN A DEEP WEDGE COVERING THE EAST SIDE OF THE APPALACHIANS INTO MONDAY NIGHT WITH EAST TO SOUTHEAST WINDS. THE WEDGE WILL BREAK DOWN ON TUESDAY. THEN SOUTHWEST FLOW WILL BRING A RETURN OF MOISTURE AND WARMER 850 MB TEMPERATURES TUESDAY NIGHT AND WEDNESDAY. A WELL DEFINED COLD FRONT AND THE LEADING EDGE OF COOLER AIR WILL REACH THE FORECAST AREA ON THURSDAY. WAVES OF LOW PRESSURE ALONG THE FRONT IN THE CENTRAL UNITED STATES MAY SLOW DOWN THE TIMING AND THE EASTWARD MOVEMENT OF THE FRONT FOR WEDNESDAY AND THURSDAY. TEMPERATURES WILL AGAIN BE ABOVE NORMAL IN THE WARM SECTOR AHEAD OF THE COLD FRONT ON WEDNESDAY AND THURSDAY. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AS OF 135 PM EDT FRIDAY... ISOLATED TO SCATTERED SHOWERS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND LINGER INTO THE EARLY PART OF TONIGHT. THE GREATEST CONCENTRATION WILL BE ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA. WHILE MOST OF THE REGION WILL EXPERIENCE VISUAL FLIGHT RULES...LOCATIONS UNDER THE HEAVIER SHOWER OR THUNDERSTORM CORES WILL EXPERIENCE BRIEF INSTRUMENT FLIGHT RULES/MARGINALVISUAL FLIGHT RULES CONDITIONS. OVERNIGHT...EASTERLY FLOW WILL INCREASE THROUGH A DEEPER PORTION OF THE ATMOSPHERE. LOOKING FOR LINGERING ISOLATED SHOWERS TO LAST INTO THE EARLY MORNING HOURS OF SATURDAY. AS MOISTURE BANKS UP INTO AND ACROSS THE BLUE RIDGE...LOOK FOR INCREASING AREAS OF MARGINAL VISUAL FLIGHT RULES CEILINGS WITH POCKETS OF INSTRUMENT FLIGHT RULES CEILINGS AND MARGINAL VISUAL FLIGHT RULES VISIBILITIES FOR MIST. SATURDAY MORNING INTO THE EARLY AFTERNOON...EXPECT A GRADUAL TREND OF CEILINGS AND VISIBILITIES IMPROVING TO VISUAL FLIGHT RULES LEVELS. ISOLATED SHOWERS WILL BE ON THE INCREASE AROUND NOONTIME...BUT CONFIDENCE IN THEIR LOCATION IS NOT GREAT ENOUGH TO INCLUDE ANY IN THE PREVAILING WEATHER OF THE TERMINAL AERODROME FORECASTS. EXTENDED AVIATION DISCUSSION... HIGH PRESSURE WILL GRADUALLY WORK INTO THE REGION BY THE END OF THE WEEKEND...AND REMAIN OVER THE REGION INTO THE EARLY PART OF NEXT WEEK. LINGERING MOISTURE AND AN EASTERLY FETCH WILL HELP MAINTAIN SOME ISOLATED TO SCATTERED SHOWERS ACROSS MAINLY WESTERN AND SOUTHERN PARTS OF THE AREA...ESPECIALLY ON SATURDAY AND SUNDAY AFTERNOON. MOISTURE STARTS TO INCREASE AGAIN MONDAY INTO TUESDAY WHILE THE INFLUENCE OF THE RIDGE WEAKENS. COVERAGE OF SHOWERS...AND POSSIBLY A FEW STORMS...WILL LIKEWISE START TO INCREASE. PAST SATURDAY...CEILINGS AND VISIBILITIES WILL PRIMARILY BE VISUAL FLIGHT RULES. THE EXCEPTION WILL BE LINGERING PATCHY MARGINALVISUAL FLIGHT RULES ACROSS PARTS OF THE REGION SATURDAY AFTERNOON. ALSO...OVERNIGHT AND EARLY MOUNTAIN AND RIVER VALLEY INSTRUMENT FLIGHT RULES/MARGINAL VISUAL FLIGHT RULES FOG/MIST ARE EXPECTED. && .HYDROLOGY... AS OF 745 PM EDT THURSDAY... THE WEEKLY UNITED STATES DROUGHT MONITOR ISSUED ON SEPTEMBER 3RD SHOWS THE EFFECT OF A DRIER THAN NORMAL AUGUST ACROSS MUCH OF THE AREA. ABNORMALLY DRY CONDITIONS...D0 ON THE DROUGHT SCALE HAVE BEEN EXPANDED INTO A LARGE PORTION OF SOUTHSIDE VIRGINIA COVERING MUCH OF THE DAN AND LOWER ROANOKE RIVER BASINS. PARTS OF THE UPPER YADKIN RIVER BASIN IN NORTH CAROLINA ARE ALREADY IN D1 OR MODERATE DROUGHT. AUGUST RAINFALL WAS AS LOW AS 50 PERCENT OF NORMAL OR LESS IN PARTS OF THE AFOREMENTIONED AREAS. SEVERAL NWS COOPERATIVE CLIMATE STATIONS IN SOUTHERN VIRGINIA RECORDED WELL UNDER 2 INCHES OF RAIN THE ENTIRE MONTH OF AUGUST INCLUDING HUDDLESTON IN BEDFORD COUNTY AT 1.17 INCHES AND ROCKY MOUNT IN FRANKLIN COUNTY AT 1.36 INCHES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS/JH NEAR TERM...DS/JH SHORT TERM...RCS LONG TERM...AMS AVIATION...DS HYDROLOGY...PC
Hazardous weather outlook, Sep 4, 3:50 AM EDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 350 AM EDT FRI SEP 4 2015 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-050800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 350 AM EDT FRI SEP 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 4, 2:22 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 222 PM EDT FRI SEP 4 2015 VAZ044-058-041915- HALIFAX-PITTSYLVANIA- 222 PM EDT FRI SEP 4 2015 ...A STRONG THUNDERSTORM WILL AFFECT CITY OF DANVILLE...CENTRAL PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES... AT 221 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHALK LEVEL...MOVING SOUTH AT 20 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DANVILLE... CHATHAM... GRETNA... MT AIRY... AND BLAIRS. THIS INCLUDES DANVILLE AIRPORT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3700 7947 3701 7913 3654 7909 3654 7954 TIME...MOT...LOC 1821Z 000DEG 15KT 3687 7933 KK
Special weather statement, Sep 4, 2:33 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT FRI SEP 4 2015
VAZ045-046-041945-
APPOMATTOX-CAMPBELL-
233 PM EDT FRI SEP 4 2015
...A STRONG THUNDERSTORM WILL AFFECT WESTERN APPOMATTOX AND CAMPBELL
COUNTIES...
AT 233 PM EDT...A STRONG THUNDERSTORM WAS OVER CONCORD...MOVING SOUTH
AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BROOKNEAL...
CONCORD...
RUSTBURG...
STONEWALL...
AND GLADYS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3703 7890 3703 7901 3704 7902 3707 7917
3740 7909 3739 7906 3742 7907 3742 7904
3743 7904 3743 7902 3747 7898 3749 7889
3714 7885
TIME...MOT...LOC 1833Z 000DEG 15KT 3738 7901
KKSpecial weather statement, Sep 4, 2:37 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT FRI SEP 4 2015
NCZ018-041945-
WATAUGA-
237 PM EDT FRI SEP 4 2015
...A STRONG THUNDERSTORM WILL AFFECT WESTERN WATAUGA COUNTY...
AT 236 PM EDT...A STRONG THUNDERSTORM WAS OVER ROMINGER...MOVING
SOUTH AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BEECH MOUNTAIN...
SUGAR GROVE...
FOSCOE...
SEVEN DEVILS...
AND REESE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3630 8190 3631 8188 3633 8187 3635 8183
3634 8172 3612 8171 3611 8181 3616 8183
3619 8186 3619 8188 3621 8191 3623 8191
3626 8189 3628 8190
TIME...MOT...LOC 1836Z 000DEG 15KT 3626 8185
KKSpecial weather statement, Sep 4, 2:41 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 PM EDT FRI SEP 4 2015
VAZ019-020-023-024-041945-
BATH-BOTETOURT-ROCKBRIDGE-ALLEGHANY-
241 PM EDT FRI SEP 4 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BATH...WEST
CENTRAL ROCKBRIDGE...CENTRAL BOTETOURT AND NORTHEASTERN ALLEGHANY
COUNTIES...
AT 241 PM EDT...A STRONG THUNDERSTORM WAS OVER IRON GATE...MOVING
SOUTH AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLIFTON FORGE...
BUCHANAN...
EAGLE ROCK...
CLIFTON FORGE CITY...
AND IRON GATE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3799 7965 3747 7961 3747 7964 3748 7965
3748 7968 3747 7970 3747 7995 3799 7989
TIME...MOT...LOC 1841Z 000DEG 15KT 3782 7979
KKSpecial weather statement, Sep 4, 2:59 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT FRI SEP 4 2015
VAZ019-024-042000-
ROCKBRIDGE-ALLEGHANY-
259 PM EDT FRI SEP 4 2015
...A STRONG THUNDERSTORM WILL AFFECT
WESTERN CITY OF BUENA VISTA...CITY OF LEXINGTON...ROCKBRIDGE AND EAST
CENTRAL ALLEGHANY COUNTIES...
AT 259 PM EDT...A STRONG THUNDERSTORM WAS NEAR BELLS VALLEY...MOVING
SOUTHWEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
GLASGOW...
GOSHEN...
AND LEXINGTON CITY.
THIS INCLUDES VMI.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3796 7926 3762 7941 3761 7946 3757 7944
3769 7967 3770 7967 3772 7969 3776 7967
3778 7972 3795 7959 3804 7952 3808 7948
TIME...MOT...LOC 1859Z 045DEG 17KT 3798 7942
KKSpecial weather statement, Sep 4, 3:03 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT FRI SEP 4 2015
NCZ019-041930-
WILKES-
303 PM EDT FRI SEP 4 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILKES COUNTY...
AT 303 PM EDT...A STRONG THUNDERSTORM WAS NEAR MAPLE SPRINGS...MOVING
SOUTHWEST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ELKVILLE...
MAPLE SPRINGS...
DARBY...
AND WILKESBORO RESERVOIR.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3604 8137 3604 8140 3607 8141 3608 8143
3609 8146 3609 8147 3610 8148 3610 8151
3612 8154 3614 8150 3621 8146 3624 8142
3612 8125 3602 8134
TIME...MOT...LOC 1903Z 040DEG 45KT 3613 8140
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 9:02 PM EDT | Special Weather Statement | RNK | Charlotte | 58 min |
| Sep 4, 1:01 PM EDT | Special Weather Statement | RNK | Rockbridge | 44 min |
| Sep 4, 2:22 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 53 min |
| Sep 4, 2:33 PM EDT | Special Weather Statement | RNK | Campbell | 72 min |
| Sep 4, 2:41 PM EDT | Special Weather Statement | RNK | Botetourt | 64 min |
| Sep 4, 2:59 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 61 min |
| Sep 4, 3:08 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, City of Covington | 67 min |
| Sep 4, 3:21 PM EDT | Special Weather Statement | RNK | Halifax, City of Danville | 54 min |
| Sep 4, 3:38 PM EDT | Special Weather Statement | RNK | Bedford, City of Buena Vista | 67 min |
| Sep 4, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 53 min |
| Sep 4, 4:01 PM EDT | Special Weather Statement | RNK | Giles | 59 min |
| Sep 4, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 54 min |
| Sep 4, 4:12 PM EDT | Special Weather Statement | RNK | Craig | 63 min |
| Sep 4, 4:13 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 62 min |
| Sep 4, 4:23 PM EDT | Special Weather Statement | RNK | Tazewell | 67 min |
| Sep 4, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more | 64 min |
| Sep 4, 4:46 PM EDT | Areal Flood Advisory | RNK | Halifax | 6 hr |
| Sep 4, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 44 min |
| Sep 4, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 56 min |
| Sep 4, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Patrick, Roanoke, City of Roanoke and 1 more | 56 min |
| Sep 4, 5:11 PM EDT | Areal Flood Advisory | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 6 hr |
| Sep 4, 5:15 PM EDT | Special Weather Statement | RNK | Bland | 60 min |
| Sep 4, 5:46 PM EDT | Special Weather Statement | RNK | Buckingham | 59 min |
| Sep 4, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Montgomery, Patrick, Roanoke | 63 min |
| Sep 4, 6:03 PM EDT | Special Weather Statement | RNK | Grayson | 27 min |
| Sep 4, 6:18 PM EDT | Special Weather Statement | RNK | Carroll | 57 min |
| Sep 4, 6:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 55 min |
| Sep 4, 6:54 PM EDT | Special Weather Statement | RNK | Carroll | 36 min |
| Sep 4, 7:02 PM EDT | Special Weather Statement | RNK | Grayson | 58 min |
| Sep 4, 7:23 PM EDT | Special Weather Statement | RNK | City of Galax | 67 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.